Texas, 2001

Hail in Texas, April 14, 2001

April 14, 2001 · NWS OUN · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 9:55 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 14, 9:55 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT SAT APR 14 2001

UPDATED ZONES HAVE ALREADY BEEN SENT TO ACCOUNT FOR CLOUD COVER
LINGERING INTO THE EARLY AFTERNOON AND FOR RADAR TRENDS.  ALTHOUGH
THE MAIN AREA OF PRECIP FROM THIS MORNING IS CONTINUING TO SLIDE TO
THE NORTHEAST... NEW CONVECTION CONTINUES TO DEVELOP ALONG A LINE
FROM NEAR ENID TO JUST NORTH OF THE DFW METROPLEX.  SO WENT WITH
AREAL COVERAGE WORDING IN MOST OF THE EASTERN ZONES.  SOME LOW LEVEL
CLEARING IS TRYING TO WORK INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS... BUT IT LOOKS LIKE THERE WILL STILL BE SOME CIRRUS TO
CONTEND WITH IN THE NORTH TEXAS ZONES.  BUT STILL APPEARS THERE
SHOULD BE ENOUGH CLEARING TO BE CONCERNED ABOUT INCREASED
INSTABILITY AND THE POSSIBILITY OF REDEVELOPMENT OF THUNDERSTORMS IN
THE SOUTHWEST.  I ALSO NOTE THE INCREASE IN INTENSITY OF THE STORMS
JUST NORTH OF THE METROPLEX AND WILL BE WATCHING HOW THINGS EVOLVE
IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

ADJUSTED MAXS DOWN A CAT IN SOME OF THE ZONES TO DO THE CLOUDS.

...SPEG.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 14, 11:30 AM CST, 3 hours 7 minutes before
OKZ004>048-050>052-TXZ083>090-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT APR 14 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF WESTERN NORTH TEXAS...AND PORTIONS OF WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA. THIS MODERATE RISK AREA COVERS
LOCATIONS SOUTH AND WEST OF A LINE EXTENDING FROM BUFFALO...TO
OKLAHOMA CITY...TO ATOKA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS
WILL EXIST OVER THE REMAINDER OF THE AREA. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...BUT
TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE MODERATE RISK AREA.

SKIES HAVE BECOME SUNNY ACROSS THE TEXAS PANHANDLE AND SKIES ARE
CLEARING ACROSS FAR WESTERN OKLAHOMA AND NORTH TEXAS EARLY THIS
AFTERNOON.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE IN THESE AREAS.  THERE ARE ALSO A NUMBER OF SURFACE
BOUNDARIES EARLY THIS AFTERNOON INCLUDING A DRYLINE OVER THE TEXAS
PANHANDLE... A WARM FRONT ACROSS NORTH CENTRAL TEXAS AND SOUTHWEST
OKLAHOMA... AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
ACROSS SOUTHERN OKLAHOMA... AND A STATIONARY FRONT NEAR THE OKLAHOMA
AND KANSAS BORDER.

MEANWHILE AN UPPER AIR DISTURBANCE WILL MOVE FROM COLORADO INTO
KANSAS AND OKLAHOMA LATE THIS AFTERNOON.  THIS DISTURBANCE WILL
LIKELY CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS AGAIN LATE
THIS AFTERNOON AND INTO THE EVENING.  BY THIS TIME... THE DRYLINE
WILL LIKELY BE IN THE EASTERN TEXAS PANHANDLE OR IN WESTERN SECTIONS
OF OKLAHOMA AND NORTH TEXAS.

ALTHOUGH SEVERE WEATHER IS POSSIBLE THROUGHOUT THE AREA... THE
THREAT OF ANY SIGNIFICANT SEVERE WEATHER IS MORE LIKELY ACROSS THE
MODERATE RISK AREA.  THE WARM FRONT OVER NORTH TEXAS AND SOUTHWEST
OKLAHOMA... AND THE OUTFLOW BOUNDARY OF SOUTHERN OKLAHOMA WILL KEEP
THE GREATEST INSTABILITY CONFINED TO THE SOUTHWEST HALF OF THE AREA.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.  HOWEVER ISOLATED TORNADOES WILL ALSO BE
POSSIBLE... PRIMARILY IN THE MODERATE RISK AREA.  HAIL LARGER THAN
BASEBALL SIZE WILL ALSO BE POSSIBLE IN THE MODERATE RISK AREA.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE MODERATE AND SLIGHT
RISK AREAS SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

&&

SEE THE LATEST DAY 1 OUTLOOK FROM SPC /ACUS1 KMKC OR SWODY1/ FOR
ADDITIONAL INFORMATION.

...SPEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wichita

When
April 14, 2:37 PM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail, Wichita

When
April 14, 2:40 PM CST
Where
Wichita County, Kamay
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.850, -98.817

Hail, Knox

When
April 14, 6:25 PM CST
Where
Knox County, Knox City
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.417, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235678, 5235677, 5235769.